Skip to main content Accessibility help
×
Home

A HENKIN-STYLE PROOF OF COMPLETENESS FOR FIRST-ORDER ALGEBRAIZABLE LOGICS

  • PETR CINTULA (a1) and CARLES NOGUERA (a2)

Abstract

This paper considers Henkin’s proof of completeness of classical first-order logic and extends its scope to the realm of algebraizable logics in the sense of Blok and Pigozzi. Given a propositional logic L (for which we only need to assume that it has an algebraic semantics and a suitable disjunction) we axiomatize two natural first-order extensions L∀m and L∀ and prove that the former is complete with respect to all models over algebras from , while the latter is complete with respect to all models over relatively finitely subdirectly irreducible algebras. While the first completeness result is relatively straightforward, the second requires non-trivial modifications of Henkin’s proof by making use of the disjunction connective. As a byproduct, we also obtain a form of Skolemization provided that the algebraic semantics admits regular completions. The relatively modest assumptions on the propositional side allow for a wide generalization of previous approaches by Rasiowa, Sikorski, Hájek, Horn, and others and help to illuminate the “essentially first-order” steps in the classical Henkin’s proof.

Copyright

References

Hide All
[1]Blok, Willem J. and Pigozzi, Don L., Algebraizable logics, Memoirs of the American Mathematical Society, vol. 396, American Mathematical Society, Providence, RI, 1989, Freely downloadable fromhttp://orion.math.iastate.edu/dpigozzi/.
[2]Cintula, Petr and Noguera, Carles, A general framework for mathematical fuzzy logic, Handbook of mathematical fuzzy logic - volume 1 (Cintula, Petr, Hájek, Petr, and Noguera, Carles, editors), Studies in Logic, Mathematical Logic and Foundations, vol. 37, College Publications, London, 2011, pp. 103207.
[3]Cintula, Petr and Noguera, Carles, The proof by cases property and its variants in structural consequence relations, Studia Logica, vol. 101 (2013), no. 4, pp. 713747.
[4]Czelakowski, James, Protoalgebraic logics, Trends in Logic, vol. 10, Kluwer, Dordrecht, 2001.
[5]Dummett, Michael, A propositional calculus with denumerable matrix, this Journal, vol. 24 (1959), no. 2, pp. 97106.
[6]Font, Josep Maria, Jansana, Ramon, and Pigozzi, Don L., A survey of Abstract Algebraic Logic, Studia Logica, vol. 74 (2003), no. 1–2, Special Issue on Abstract Algebraic Logic II, pp. 1397.
[7]Galatos, Nikolaos, Jipsen, Peter, Kowalski, Tomasz, and Ono, Hiroakira, Residuated lattices: An algebraic glimpse at substructural logics, Studies in Logic and the Foundations of Mathematics, vol. 151, Elsevier, Amsterdam, 2007.
[8]Gödel, KurtÜber die Vollständigkeit des Logikkalküls, Ph.D. thesis, University of Vienna, 1929.
[9]Gödel, Kurt, Die Vollständigkeit der Axiome des logischen Funktionenkalküls, Monatshefte für Mathematik und Physik, vol. 37 (1930), pp. 349360.
[10]Gödel, Kurt, Zur intuitionistischen Arithmetik und Zahlentheorie, Ergebnisse eines mathematischen Kolloquiums, vol. 4 (1933), pp. 3438.
[11]Hájek, Petr, Metamathematics of fuzzy logic, Trends in Logic, vol. 4, Kluwer, Dordrecht, 1998.
[12]Hájek, Petr and Cintula, Petr, On theories and models in fuzzy predicate logics, this Journal, vol. 71 (2006), no. 3, pp. 863–880.
[13]Hájek, Petr and Montagna, Franco, A note on the first-order logic of complete BL-chains, Mathematical Logic Quarterly, vol. 54 (2008), no. 4, pp. 435446.
[14]Hay, Louise Schmir, Axiomatization of the infinite-valued predicate calculus, this Journal, vol. 28 (1963), no. 1, pp. 77–86.
[15]Henkin, Leon, The completeness of formal systems, Ph.D. thesis, University of Princeton, 1947.
[16]Henkin, Leon, The completeness of the first-order functional calculus, this Journal, vol. 14 (1949), no. 3, pp. 159–166.
[17]Hilbert, David and Ackermann, Wilhelm, Grundzüge der theoretischen Logik (principles of theoretical logic), Springer-Verlag, Berlin, 1928.
[18]Horn, Alfred, Logic with truth values in a linearly ordered Heyting algebras, this Journal, vol. 34 (1969), no. 3, pp.395–408.
[19]Montagna, Franco, Three complexity problems in quantified fuzzy logic, Studia Logica, vol. 68 (2001), no. 1, pp. 143152.
[20]Montagna, Franco, On the predicate logics of continuous t-norm BL-algebras, Archive for Mathematical Logic, vol. 44 (2005), no. 1, pp. 97114.
[21]Mostowski, Andrzej, Axiomatizability of some many valued predicate calculi, Fundamenta Mathematicae, vol. 50 (1961), no. 2, pp. 165190.
[22]Ono, Hiroakira, Completions of algebras and completeness of modal and substructural logics, Advances in modal logic (Balbiani, Philippe, Suzuki, Nobu-Yuki, Wolter, Frank, and Zakharyaschev, Michael, editors), vol. 4, Kings College Publications, London, UK, 2003, pp. 335353.
[23]Ragaz, Matthias Emil, Arithmetische Klassifikation von Formelmengen der unendlichwertigen Logik, Ph.D. thesis, Swiss Federal Institute of Technology, Zürich, 1981.
[24]Rasiowa, Helena, An algebraic approach to non-classical logics, North-Holland, Amsterdam, 1974.
[25]Rasiowa, Helena and Sikorski, Roman, A proof of the completeness theorem of Gödel, Fundamenta Mathematicae, vol. 37 (1950), pp. 193200.
[26]Rasiowa, Helena and Sikorski, Roman, The mathematics of metamathematics, Panstwowe Wydawnictwo Naukowe, Warsaw, 1963.
[27]Sato, Kentaro, Proper semantics for substructural logics, from a stalker theoretic point of view, Studia Logica, vol. 88 (2008), no. 2, pp. 295324.
[28]Scarpellini, Bruno, Die Nichtaxiomatisierbarkeit des unendlichwertigen Prädikatenkalküls von Łukasiewicz, this Journal, vol. 27 (1962), no. 2, pp. 159–170.

Keywords

Metrics

Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed